Missouri, 2011

Winter Storm and Winter Weather in Missouri, January 20, 2011

January 20, 2011 · NWS PAH · 11 events in 11 counties and zones

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky. Widespread snowfall from 3 to 4 inches blanketed southeast Missouri. The four-inch amounts were widespread west of a line from Marble Hill to Dexter. Specific snowfall amounts included 4 inches in Poplar Bluff and Doniphan, and 3 inches in Cape Girardeau and Benton. The snow fell heavily in the Poplar Bluff area, reducing visibility to one-quarter mile. Roads across the region were snow-covered or slushy. Cape Girardeau police responded to 45 non-injury motor vehicle accidents. Another 14 accidents were reported on Interstate 55, which included single vehicles that slid off into ditches. Snow contributed to a multi-car crash on Interstate 55 near Benton, but nobody was injured. One person was injured in an accident on Highway 91 near Morley (Scott County). In Stoddard County, two persons sustained minor injuries in an accident on Highway 25 on the south edge of Bloomfield. In Perry County, a woman was seriously injured in a single-vehicle accident on northbound Interstate 55 near mile marker 139. Schools were closed, including some colleges and universities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 3:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 20, 3:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CST THU JAN 20 2011

.DISCUSSION...
WILL UPGRADE AREAS NORTH OF A LINE FROM PINCKNEYVILLE IL TO
OWENSBORO KY TO A WINTER STORM WARNING. BEST CHANCE OF HITTING
CRITERIA WILL BE ALONG AND NORTH OF I-64. BUT GIVEN EVENT TOTALS
COULD BE NEAR 4 INCHES THROUGH THE EVENT...WILL GO AHEAD WITH
THE WARNING. ELSEWHERE...THE ADVISORY WILL BE IN EFFECT FOR 2-4
INCHES.

IMPRESSIVE EAST / WEST ORIENTED BAND OF SNOW FROM THE ST. LOUIS
AREA TO OUR NORTHERN MOST COUNTIES...IS SUPPORTED BY GOOD LOW
LEVEL FRONTOGENETICAL FORCING...H8 SPEED CONVERGENCE AND THE
PRESENCE OF LARGER SCALE LIFT IN THE VICINITY OF RIGHT REAR QUAD
OF H3 JET MAX OFF TO OUR NORTHEAST. BEST CHANCE OF ACCUMULATING
SNOW VERY EARLY THIS MORNING WILL BE FROM MOUNT VERNON IL...TO
MOUNT CARMEL...EAST TO PRINCETON AND PETERSBURG IN. HOWEVER
ECHOES ARE INCREASING SOUTH TOWARD PERRYVILLE AND CAPE GIRARDEAU.

SEVERAL CONCERNS WITH RESPECT TO SNOW TOTALS. WE ARE GOING TO
RUN QPF/S JUST A TAD HIGHER THAN SOME OF THE MODELS. GIVEN THE ST.
LOUIS METRO AREA HAS A FEW SPOTS REPORTING 10 INCHES OF SNOW AND
QPF IS EXCEEDING MODEL OUTPUT...THIS NEEDS TO BE MONITORED CLOSELY.
WITH TIME...THE FOCUS WILL SHIFT TO THE ACTUAL UPPER TROF TO OUR
WEST...AND NOT SO MUCH WITH THE FRONTOGENETICAL / UPPER JET
ENHANCED SNOW SEEN THIS MORNING. HAVING SAID THAT...THE LOW LEVEL
INFLUX OF 3/4 G/KG COUPLED WITH H8 TEMPS -5/-9 OVER TIME...AND
DEGREE OF FORCING...GIVES US SOME CONCERN...THAT RESULTANT SLR/S
MAY BE HIGHER THAN ANTICIPATED...AND COULD YIELD HIGHER THAN
FORECAST SNOW AMOUNTS. THEREFORE WILL CONTINUE TO PLAY THE HIGHER
SIDE OF GUIDANCE. IT IS QUITE POSSIBLE MORE OF THE AREA COULD BE
UPGRADED TO A WARNING SHOULD WHAT I HAVE DISCUSSED...SPELL OUT TO
MORE SNOW. CRITERIA IS GENERALLY 4 INCHES OF SNOW IN 12 HOURS.

THE FLIP SIDE IS THAT RESIDENCE TIME OF THE SNOW WILL
DECREASE...SINCE THE ACTIVITY SHOULD BE MORE PROGRESSIVE IN
NATURE LATER TODAY...DUE TO THE WEST TO EAST MOVEMENT OF THE TROF.
THAT IS WHY WE WILL HOLD ON PLACING MORE COUNTIES IN A WARNING AT
THIS TIME.

ALL OF THE SNOW SHOULD MOVE OUT QUICKLY THIS EVENING FROM OUR
EASTERN COUNTIES. HIGH PRESSURE WILL RESULT IN A QUIET FRIDAY.
WE ARE STILL LOOKING AT A WEAK SYSTEM FRIDAY NIGHT INTO SATURDAY
THAT SHOULD INCREASE CLOUDS AND POSSIBLY PRODUCE SOME FLURRIES
OVER OUR NORTHERN COUNTIES. IT WILL BE QUITE COLD TONIGHT AND
FRIDAY. WIND CHILLS BY FRIDAY MORNING -5 TO 5...AND HIGHS FRIDAY
ONLY IN THE UPPER TEENS TO MID 20S.

NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.

&&

.AVIATION...
WILL LIKELY SEE A DECREASE IN CIGS TO MVFR AT KCGI/KPAH BY
10-12Z...BUT CIGS SHOULD STAY IN THE MVFR CAT AT KEVV/KOWB FOR
THE MOST PART. HOWEVER...WILL TEMPO THE CIGS FOR A WHILE THERE
GIVEN THE VARIABILITY OVER THE PAST FEW HOURS. LIGHT SNOW LOOKS TO
BE A POSSIBILITY MAINLY AT KEVV IN THE NEARER TERM...BUT LOOK FOR
LIGHT SNOW AND CEILINGS TO START TOWARD A DOWNWARD TREND TO
IFR/MVFR AND REMAIN PERSISTENT THROUGH 18Z THURSDAY. ALTHOUGH
VSBYS ARE FORECAST IN THE MVFR RANGE...COULD SEE IFR VSBYS BTWN
1-2 SM...ESP BTWN 14Z-18Z. SNOW WILL CONTINUE INTO THE AFTERNOON
HOURS...ALONG WITH MVFR CIGS/VSBYS...WITH QUICK IMPROVEMENT IN THE
EARLY EVENING HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
     GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR DAVIESS-
     HENDERSON.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     ALEXANDER-GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR EDWARDS-
     FRANKLIN-HAMILTON-JEFFERSON-PERRY IL-WABASH-WAYNE IL-WHITE.

IN...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

NOLES
Hazardous weather outlook, Jan 20, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CST THU JAN 20 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING AND WINTER WEATHER ADVISORIES IN EFFECT
TODAY. REFER TO THE WARNING AND ADVISORY PRODUCTS FOR DETAILS.
THE SNOW ACROSS THE REGION WILL IMPACT TRAVEL AND MAKE FOR
HAZARDOUS CONDITIONS.

WIND CHILLS WILL DIP INTO THE SINGLE DIGITS AND POSSIBLY BELOW
ZERO TONIGHT INTO THE EARLY MORNING HOURS FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION IS POSSIBLE AT SOME
POINT FROM SUNDAY THROUGH TUESDAY...AS AN UPPER LEVEL STORM SYSTEM
DEVELOPS RIGHT OVER OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH SNOWFALL AND DEPTH
READINGS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Butler

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Scott forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Stoddard forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270680, 270681, 270682, 270683, 270693, 270695, 270696, 270698, 270699, 270700, 270701.